Last reply 1 year ago
Tecfidera… what do you think?

Hi, I’m back.

This time I made a second MRI and a lumbar puncture (confirming the first diagnose) and I already have a specialist in MS and a nurse. I feel well, as I did before, but now I have a second diagnose. Took me a while.

My new doctor wants to put me with Tecfidera! She says is more effective than the more traditional medicine for MS. But I really don’t like the info, I mean that paper that talks about the side effects, the effects, the precautions, and so on, I don’t know the name of it, sorry 🙂

My problem is that Tecfidera can cause serious health troubles, not just annoying ones, like feeling sick, no, it can cause blood issues, liver and kidney issues too. But of course MS is *also* a serious problem. Basically I don’t know what to do! I have the condition but I am feeling well, almost normal. What if the pills make me more harm that the slight symptoms I am experiencing?
Anyone on Tecfidera?

@stumbler you are a kind of encyclopedia of best way to deal with *it*. Do you know this thing Tecfidera? 🙁

Thanks for any help!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 year ago

Ha Ha, @cheshirecat . I’ve been called quite a few things in my time, but an encyclopedia!

Anyway, we have to appreciate that MS can be an insidious condition which doesn’t care for you. It is progressive so can leave you with severe disabling symptoms. As we know, there is no cure, so we try and control and slowdown any deterioration.

All Disease Modifying Treatments (DMTs) are powerful drugs, which come with risks and side effects. The risks are known and you will be monitored to ensure that these risks are kept at negligible levels. This has to be weighed up against what MS can do.

Tecfidera appears to be one of the more acceptable (taken orally) and tolerated DMTs. Yes, there is the possibility of gastro problems and temporary flushing. The gastro problems can be mitigated by following advice to take the drug with having an appropriate meal. The flushing problem, mainly an inconvenience, can be mitigated by taking an aspirin.

Have a search through the forum as there has been numerous conversations about Tecfidera.


mo-jo
1 year ago

Hi there, I was diagnosed in 2012, have been on, avonex then plegridy then most recently Tecfidera, the latter being by far the worst for me, I only lasted the grand total of 2 weeks. It was awful for me the gastric pain was unbearable, vomiting, cramps etc, I had all of the awful side effects. Currently waiting on my ms team putting me back on avonex. I followed the advise that came with the Tecfidera but to no avail. But it might work out for you. You won’t know until you try.

Take care. X


cheshirecat
1 year ago

Thank you sooo much to both of you for your opinions and feedback. Again I find wonderful people here, and this time I’m in a more hard situation, cause know I’m sure I have MS… but you make me feel that I’m not alone <3

I have decided not to take Tecfidera. I have a cyst in one kidney and also cyst and a hemangioma in my liver. I have them for years with no symptoms, found them in routine ultrasounds and got them controlled by TAC, they’re benign so there’s no reason to worry… unless, maybe, if I make things that bother the liver or the kidneys. I drink the “normal glass of wine” at dinner and champagne in birthday parties, eventually a cup of vodka with lemon, ha ha, to make a long story short, I do a very normal life.
Tecfidera is a thousand times more aggressive both to kidneys and liver than these things I do.

@stumbler you’re right when you say MS hasn’t any pity and can cause serious damages. But kidney or liver failure can even fatal. I’ve spent the day reading about Tecfidera in blogs and net searches and I think that, considering all the facts, I should try to find something less terrible. The paper inside the box looks like a horror movie and I’ve read about several cases of liver/kidney troubles, blood ones too, even brain infections. I’m scared of this medicine.

@mo-jo I’ll give back the Tecfidera boxes they gave me in the hospital and I’ll ask my doctor about Avonex. I also read about people having cramps in their stomachs… I guess you had a hard time! I’ll inform my MS team that I want a more traditional approach. Frankly I don’t think I need such a bomb in my body, I was diagnosed in 2014, but there were doubts. I only had a confirmation diagnose a month ago and I am doing well. I know I won’t be like this forever, MS is cruel and doesn’t care about us, like @stumbler said, but I don’t want nasty medicine.

Take care you both! Many thanks and love xx


cheshirecat
1 year ago

Oh, and @stumbler, I’ll read around here at the forum about tecfidera and other treatments 😉
Thanks!


theandyman
1 year ago

I was diagnosed in 2012 and have been on it since I found out I had MS. Personally I never had a problem with it. I do feel like my MS is progressing though, but the MRI’s say it has not. So take my words for what they are worth…


candy88
1 year ago

Hi cheshirecat,

There are many other MS medications that can have serious side effects like organ damage, etc too. Do your research and choose which one you feel most comfortable with.

Personally I have been on Avonex for one year which was really tough (I really struggled with the side effects) and Tecfidera for 3yrs. I regularly get blood tests to keep an eye on liver, kidneys and bloods which have all been really stable so far. There isn’t data on long term use yet so the future remains a mystery for now. In terms of general side effects, Tecfidera has the nausea and stomach upset which is a bit of a hurdle to begin with but after 2-3 weeks I was virtually side effect free 🙂

Regarding the brain infection you referred to, were you talking about PML? From what I understand, anyone with a compromised immune system could contract it and some other MS meds carry the same risk (Tysabri most of all). Look at each of the patient cases closely though, it is a complex thing dependent on whether antibodies are present before treatment, as well as previous or concurrent medications (e.g. there was a case of woman also psoriasis meds which also increases the chances of PML) and so on.

Good luck with your decision x


cheshirecat
1 year ago

Thank you to @candy88 and @theandyman for your feedback.
I’m waiting for a liver specialist appointment on February 10th and show him the paper inside tecfidera and my liver TAC. I’ll follow his advice… but I’m not very enthusiastic about starting a medicine that has side effect that can be worse than MS, specially cause my condition is slight…. I have very few symptoms and rarely, so I’m feeling confused. 🙁

Post Comment

You must be logged in to reply to this topic.